Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Amarillo, TX

May 17, 2018Lipscomb County, Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 17, 2018, 10:07 AM CDT for Lipscomb County, Texas; Beaver County, Oklahoma. It was in force for 83 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 10:07 AM CDT (15:07 UTC)
Expired
May 17, 2018, 11:30 AM CDT
In force
83 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Beaver County, OK, Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 10:10 AM CDTHAIL 1.755 E Floris, OK
May 17, 10:15 AM CDTHAIL 1.756 E Floris, OK
May 17, 10:27 AM CDTHAIL 0.88Higgins, TX
May 17, 10:46 AM CDTHAIL 0.753 N Beaver, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS54 KAMA 171507
SVRAMA
OKC007-TXC295-171630-
/O.NEW.KAMA.SV.W.0055.180517T1507Z-180517T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1007 AM CDT THU MAY 17 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Beaver County in the Panhandle of Oklahoma...
  Lipscomb County in the Panhandle of Texas...

* Until 1130 AM CDT

* At 1007 AM CDT, severe thunderstorms were located along a line
  extending from 4 miles southeast of Floris to 6 miles west of
  Lipscomb to 4 miles northeast of Glazier, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Lipscomb, Beaver, Forgan, Follett, Higgins, Darrouzett, Gate,
  Knowles, Elmwood, Mocane, Slapout and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3606 10000 3606 10037 3700 10076 3700 10000
TIME...MOT...LOC 1507Z 276DEG 19KT 3684 10062 3622 10038 3606 10022 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
4 follow-up statements
831 
WWUS54 KAMA 171530
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1030 AM CDT THU MAY 17 2018

OKC007-TXC295-171630-
/O.CON.KAMA.SV.W.0055.000000T0000Z-180517T1630Z/
Beaver OK-Lipscomb TX-
1030 AM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR BEAVER AND LIPSCOMB COUNTIES...

At 1030 AM CDT, severe thunderstorms were located along a line
extending from Forgan to near Lipscomb to 5 miles west of Higgins,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Lipscomb, Beaver, Forgan, Follett, Higgins, Darrouzett, Gate,
Knowles, Elmwood, Mocane, Slapout and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3606 10000 3606 10037 3700 10076 3700 10000
TIME...MOT...LOC 1530Z 240DEG 12KT 3693 10056 3626 10031 3611 10012 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
818 
WWUS54 KAMA 171549
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1049 AM CDT THU MAY 17 2018

OKC007-TXC295-171630-
/O.CON.KAMA.SV.W.0055.000000T0000Z-180517T1630Z/
Beaver OK-Lipscomb TX-
1049 AM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR EASTERN BEAVER AND EASTERN LIPSCOMB COUNTIES...

At 1049 AM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Forgan to 4 miles northeast of
Lipscomb to Higgins, moving northeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Lipscomb, Beaver, Forgan, Follett, Higgins, Darrouzett, Gate,
Knowles, Mocane and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3606 10022 3700 10067 3700 10000 3606 10000
TIME...MOT...LOC 1549Z 234DEG 13KT 3696 10049 3629 10024 3614 10005 

HAIL...1.50IN
WIND...60MPH
 
$$

LG
671 
WWUS54 KAMA 171603
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1103 AM CDT THU MAY 17 2018

OKC007-TXC295-171630-
/O.CON.KAMA.SV.W.0055.000000T0000Z-180517T1630Z/
Beaver OK-Lipscomb TX-
1103 AM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR EASTERN BEAVER AND EASTERN LIPSCOMB COUNTIES...

At 1102 AM CDT, severe thunderstorms were located along a line
extending from Beaver to 7 miles southwest of Follett, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Beaver, Forgan, Follett, Higgins, Darrouzett, Gate, Knowles, Mocane
and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3606 10018 3700 10065 3700 10000 3606 10000
TIME...MOT...LOC 1602Z 220DEG 26KT 3682 10049 3636 10023 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
599 
WWUS54 KAMA 171611
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1111 AM CDT THU MAY 17 2018

OKC007-TXC295-171630-
/O.CON.KAMA.SV.W.0055.000000T0000Z-180517T1630Z/
Beaver OK-Lipscomb TX-
1111 AM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR EASTERN BEAVER AND EASTERN LIPSCOMB COUNTIES...

At 1111 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Beaver to 5 miles northeast of
Lipscomb, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Forgan, Follett, Higgins, Darrouzett, Gate, Knowles, Mocane and
Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3606 10017 3700 10060 3700 10000 3606 10000
TIME...MOT...LOC 1611Z 252DEG 20KT 3676 10042 3629 10019 

HAIL...1.75IN
WIND...60MPH
 
$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:50 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 17, 6:50 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
650 AM CDT Thu May 17 2018

.AVIATION...
For the 12Z TAFs, south and southeast winds are forecast to
increase and become gusty by mid morning and persist through most
of this fcst cycle. Showers and thunderstorms are expected to
develop across much of the OK and TX Panhandles later this
afternoon and continue into the evening hours, with KGUY and KAMA
having the greatest likelihood of being impacted.

Andrade

&&

.PREV DISCUSSION... /Issued 502 AM CDT Thu May 17 2018/

DISCUSSION...
Potential for severe thunderstorms this afternoon and evening
across most of the Texas and Oklahoma Panhandles.

Very few changes have been made to the forecast.  Thunderstorm
coverage expected to be higher than that of Wednesday, due to
stronger moist low-level flow and an incoming upper-level jet
streak in diffluent flow.  MUCAPE values exceeding 3000 J/kg are
possible with shear values of 30 to 60 kt expected late this
afternoon and early evening.  Dryline is expected to hold close
to the New Mexico state line this afternoon, with a westward
retreat early this evening as southeast low-level jet develops and
intensifies.  Severe threat should come to an end by midnight.

On Friday, dryline expected to mix farther east into Panhandles,
with thunderstorm chances confined to the eastern half of forecast
area during the afternoon and evening.  Another upper-level jet
streak will assist in pushing dryline to far eastern sections
Friday night before polar cold front moves in from the northwest
late Friday night and Saturday.  Front may be poised across
southeast sections Saturday afternoon and Saturday night,
providing additional support for thunderstorms.  Residual
moisture across southern sections may support thunderstorms on
Sunday.

Pops offered by Blend in later periods exhibit unrealistic
distribution of values.  Have smoothed and leaned toward WPC
guidance Sunday night and beyond, with generally southern
sections being favored for showers and thunderstorms.  03

Cockrell

FIRE WEATHER...
Elevated fire weather conditions are expected west of the dryline
today across the far western Panhandles.  Thunderstorm developing
along the dryline may initially be high-based and produce low
precipitation, thus dry lightning can't be ruled out this afternoon
and evening in western sections.  Depending upon rainfall today
and tonight, elevated to critical fire weather conditions are
possible Friday afternoon across the western half of the
Panhandles with drier conditions and breezy southwest winds.
Haines index values of 5 to 6 can be expected both days.  03

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, May 17, 4:16 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
416 AM CDT Thu May 17 2018

OKZ001>003-TXZ001>020-317-172130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
416 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected across much of the area. Some storms
that develop will have the potential to become strong to severe,
especially this afternoon and evening. The main threats will be
hail up to the size of golf balls and winds up to around 65 MPH.
Heavy rains can also be expected with the stronger storms,
possibly leading to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Wednesday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe,
with the main hazards being large hail and strong winds.

Elevated fire weather conditions are expected today across the
far western parts of the Panhandles. Elevated to critical fire
weather conditions may develop on Friday across the western half
of the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today across the far western
parts of the Panhandles, and for elevated to critical fire
weather conditions on Friday across the western half of the
Panhandles.

Cockrell

In the hours before

Special weather statement, May 17, 9:17 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
917 AM CDT THU MAY 17 2018

TXZ005-010-171515-
Hemphill TX-Lipscomb TX-
917 AM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHERN HEMPHILL COUNTIES UNTIL 1015 AM CDT...

At 916 AM CDT, Doppler radar was tracking a strong thunderstorm over
Canadian, moving east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Canadian, Higgins, Glazier and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3583 10044 3603 10047 3618 10000 3575 10000
TIME...MOT...LOC 1416Z 250DEG 10KT 3595 10039

LG
Special weather statement, May 17, 10:00 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1000 AM CDT THU MAY 17 2018

OKZ003-TXZ005-010-171530-
Beaver OK-Hemphill TX-Lipscomb TX-
1000 AM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES UNTIL 1030 AM CDT...

At 959 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Floris to 8 miles west of
Lipscomb to near Glazier. Movement was northeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lipscomb, Beaver, Booker, Forgan, Follett, Higgins, Darrouzett, Gate,
Knowles, Elmwood, Floris, Glazier, Mocane and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3596 10000 3593 10025 3622 10048 3637 10055
      3650 10055 3650 10061 3700 10083 3700 10000
TIME...MOT...LOC 1459Z 234DEG 13KT 3679 10064 3627 10042 3604 10023

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:41 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler79 min
May 16, 7:46 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler59 min
May 16, 8:28 PM CDTSevere Thunderstorm WarningAMAGray, Roberts62 min
May 16, 9:06 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler40 min
May 16, 9:37 PM CDTSpecial Weather StatementAMARoberts23 min
May 17, 9:17 AM CDTSpecial Weather StatementAMAHemphill58 min
May 17, 10:00 AM CDTSpecial Weather StatementAMALipscomb30 min
May 17, 11:15 AM CDTSevere Thunderstorm WarningAMALipscomb90 min
May 17, 3:59 PM CDTSpecial Weather StatementAMADeaf Smith31 min
May 17, 4:26 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Randall45 min
May 17, 4:49 PM CDTSpecial Weather StatementAMAMoore41 min
May 17, 4:51 PM CDTSpecial Weather StatementAMAOldham39 min
May 17, 4:59 PM CDTSpecial Weather StatementAMAMoore46 min
May 17, 5:09 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore66 min
May 17, 5:31 PM CDTSevere Thunderstorm WarningAMAMoore59 min
May 17, 5:34 PM CDTSpecial Weather StatementAMACarson26 min
May 17, 5:47 PM CDTSpecial Weather StatementAMAMoore28 min
May 17, 5:59 PM CDTSevere Thunderstorm WarningAMAHartley, Hutchinson, Moore46 min
May 17, 6:39 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Wheeler38 min
May 17, 6:46 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore74 min
May 17, 5:14 PM CDTSpecial Weather StatementAMATexas31 min
May 17, 5:21 PM CDTSevere Thunderstorm WarningAMATexas54 min
May 17, 6:10 PM CDTSpecial Weather StatementAMATexas35 min
May 17, 6:15 PM CDTSpecial Weather StatementAMATexas30 min
May 17, 6:50 PM CDTSevere Thunderstorm WarningAMATexas50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.